Opioid analgesics such as heroin relieve pain by altering your perception of pain signals from your body.
They are “enticing” because they are also able to stimulate an area in your brain associated with reward, which leads the user to want more of the drug to gain those desirable effects again and again, says Christine Stork, an associate professor of emergency medicine and a doctor of pharmacy in the Upstate New York Poison Center.
She says the draw can be very strong, even with non-heroin opioids, which can lead the patient into addiction.
With prolonged use, the sites where the opioid works become adapted, and then it requires more of the drug to get the desired effects.
How does the sensation feel?
Users of heroin describe treatment of their pain, relaxation and a sensation of being “high.” Heroin is snorted or injected most of the time, although its vapor can be smoked.
People with chronic pain who use heroin can experience what is called hyperalgesia, where they feel as though they are in greater pain, Stork says.
Why do people start using?
People enter into their use of heroin in a variety of ways.
The classic progression of using stronger and stronger drugs of abuse, resulting in heroin use, still exists.
However, she says, “many current users started through the use of prescribed pharmaceutical opioids for pain, or through experimentation with the use of a family member’s prescription.”
The current trend of prescribing fewer opioids for long-standing pain, where it has a marginal role, has decreased access to prescription opioids. Our society lacks a good way of helping those patients with chronic pain who no longer get their prescription opioids, and some of them turn to heroin, which costs much less than the prescriptions did.
Now, with heroin abuse so widespread, we have a national epidemic, she says. In Onondaga County, deaths from heroin overdoses climbed nearly 31 percent in 2015, prompting Health Commissioner Indu Gupta, MD, to call the situation a public health crisis. Thirty-four heroin deaths were reported in 2015, up from 26 in 2014. Most of the deaths were of white men in their 20s.
What causes death?
Heroin and all opioids decrease central nervous system activity. This results in a decreased level of consciousness and eventually decreases the activity of the breathing center.
Patients usually die because they stop breathing or breath too little to allow for enough oxygen in the brain.
Will naloxone help?
Naloxone acts as a specific antidote for opioids. A patient who is not breathing will not stay alive for long. Over-the-counter naloxone has the potential to be administered when the patient is first found to be not breathing adequately, and in these cases it can be lifesaving.
It is important to note that naloxone does not treat addiction nor does it last a long time, Stork says, adding that all patients treated at home with naloxone should have an emergency evaluation.
This article appears in the spring 2016 issue of Upstate Health magazine.